Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 80, NWS Jackson, KY

August 31, 20135 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 31, 2013, 11:10 AM EDT for 5 counties in Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2013, 11:10 AM EDT (15:10 UTC)
Expired
Aug 31, 2013, 12:00 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elliott County, KY, Johnson County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:05 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 31, 10:05 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1005 AM EDT SAT AUG 31 2013

.UPDATE...
ISSUED AT 1005 AM EDT SAT AUG 31 2013

A CONVECTIVE LINE OF STORMS THAT DEVELOPED IN SOUTHERN OHIO/INDIANA
ALONG WITH A CLUSTER OF STORMS THAT STARTED OUT IN NORTH CENTRAL
KENTUCKY EARLIER THIS MORNING...HAS CONGLOMERATED INTO ONE LARGE LINE
OF SHOWERS AND STORMS...WITH SOME STRONG TO SEVERE CONVECTION
EMBEDDED WITHIN IT. HAVE INCREASED POPS ACROSS THE NORTH...HOWEVER
MAY NEED TO KEEP UPPING THESE FURTHER SOUTHEAST IN THE NEXT HOUR OR
TWO...WITH GOOD HEATING TAKING PLACE DOWNSTREAM. HEAVY
RAINFALL...FREQUENT LIGHTNING...AS WELL AS STRONG WINDS HAVE BEEN
OCCURRING IN THE STRONGER CELLS. SO FAR...THE MORE ORGANIZED CELLS
HAVE STEERED CLEAR OF EASTERN KENTUCKY...HOWEVER WILL HAVE TO WATCH A
CELL MOVING OUT OF CENTRAL KENTUCKY IN THE NEXT HOUR. ALL OF THIS
ACTIVITY WAS INITIATED BY A PASSING SHORT WAVE MOVING THROUGH THE
OHIO VALLEY.

UPDATE ISSUED AT 745 AM EDT SAT AUG 31 2013

UPDATED THE FORECAST EARLY THIS MORNING TO REMOVE THE MENTION OF
DENSE FOG AS THE AREAS OF CLOUDS AND SOME SPROUTING CONVECTION SEEMS
TO HAVE KEPT THE WORST OF IT RATHER LIMITED. DID ADJUST THE POPS
THROUGH THE NEAR TERM TO REFLECT THE DEVELOPING STORMS JUST NORTH OF
THE CWA AND THE EXIT OF THE ONES TO THE SOUTHEAST. FINALLY...MADE
SOME ADJUSTMENTS TO THE NEAR TERM T/TD GRIDS PER THE LATEST OBS AND
TRENDS. UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. A FRESH
SET OF ZONES AND HWO WILL FOLLOW SHORTLY.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 350 AM EDT SAT AUG 31 2013

07Z SFC ANALYSIS SHOWS THE APPROACH OF LOW PRESSURE INTO THE AREA.
THIS IS HELPING TO ACTIVATE THE WARM AND MOIST AIR IN PLACE THROUGH
EAST KENTUCKY...DEWPOINTS NEAR 70 DEGREES AND TEMPS JUST A DEGREE OR
SO HIGHER AS OF 3 AM. ALREADY A DEVELOPING BATCH OF SHOWERS AND
THUNDERSTORMS HAVE POPPED UP OVER THE CUMBERLAND VALLEY. A GRADUAL
INCREASE IN COVERAGE IS ANTICIPATED WITH THIS EARLY MORNING
CONVECTIVE CLUSTER THROUGH DAWN. THE CONVECTION AND ITS ASSOCIATED
CLOUD COVER SHOULD LIMIT THE RADIATIONAL BASED FOG FOR THESE PARTS
THROUGH DAWN. ELSEWHERE...PATCHY DENSE FOG CAN BE EXPECTED...
PARTICULARLY IN THE DEEPER VALLEYS.

THE MODELS ARE IN PRETTY GOOD AGREEMENT ALOFT AS THEY ALL SHOW
HEIGHTS FALLING THROUGH THE OHIO VALLEY TODAY IN CONJUNCTION WITH A
SERIES OF SHORTWAVES MOVING THROUGH IN NORTHWEST FLOW. TO THE
NORTH...A DEEPER TROUGH WILL START TO TAKE SHAPE TONIGHT AND THROUGH
THE DAY SUNDAY AS IT MOVES INTO THE NORTHERN GREAT LAKES...
EFFECTIVELY LOCKING IN THE LOWER HEIGHTS AND SOURCE OF SHORTWAVE
ENERGY OVER THE REGION. IN THIS ENVIRONMENT THE MESOSCALE WILL
DOMINATE AS THE MAIN WX DRIVER. ACCORDINGLY...HAVE GIVEN THE HIGHER
RESOLUTION MODELS OF THE NAM12 AND HRRR...IN THE NEAR TERM...THE MOST
CREDENCE. DID ALSO EMBED MORE OF A DIURNAL EFFECT TO THE POP AND
SKY COVER GRIDS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DOMINATE THE WEATHER OVER
THE WEEKEND WITH COVERAGE APPROACHING NUMEROUS DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THE CONVECTION WILL LIMIT THE
TEMPERATURE RISE TODAY AND SUNDAY...SO MID 80S WILL LIKELY BE THE
PEAK FOR MOST LOCATIONS. AT NIGHT...EXPECT LESSER COVERAGE OF SHOWERS
AND THUNDERSTORMS ALONG WITH SOME PATCHY VALLEY FOG...ESPECIALLY IN
PLACES THAT SEE RAIN TODAY.

AGAIN STARTED THE DEW POINT AND WIND GRIDS THROUGH 00Z WITH THE
CONSSHORT AND ITS BC VERSION WHILE THE CONSALL WAS USED THEREAFTER.
FOR TEMPS...ADJUSTED THE CONSALL FOR SOME MINOR TERRAIN ENHANCEMENTS
IN THE LOWS TONIGHT AND FOR PCPN CONSIDERATIONS TODAY AND SUNDAY. AS
FOR POPS...ENDED UP CLOSER TO THE WETTER MET GUIDANCE THROUGHOUT THE
PERIOD...THOUGH THE MAV HAS COME UP SOME FROM YESTERDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 300 AM EDT SAT AUG 31 2013

A STRENGTHENING UPPER LEVEL SHORTWAVE OVER THE UPPER GREAT LAKES
WILL BE THE MAIN CONCERN TO START OUT THE FORECAST PERIOD. WHILE
HIGH PRESSURE CONTINUES TO LIE OVER THE SE...THIS SHORTWAVE OVER THE
GREAT LAKES WILL INTENSIFY AND MOVE EASTWARD SUNDAY NIGHT AND
THROUGH THE DAY MONDAY. THIS WILL PLACE UPPER LEVEL TROUGHING AND AN
ASSOCIATED SURFACE FRONTAL BOUNDARY ACROSS THE OHIO VALLEY. AHEAD OF
THIS COLD FRONTAL PASSAGE...ALREADY MOIST AIR WILL BE IN PLACE. SO
WITH CONTINUED HOT AND HUMID AIR FLOWING FROM THE SOUTH...EXPECT THE
CHANCES OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH SUNDAY
NIGHT. THE ACTUAL COLD FRONT IS PROGGED TO TRAVERSE EASTERN KY
MONDAY AFTERNOON. THIS COUPLED WITH DIURNAL HEATING WILL MAKE FOR
THE BEST CHANCES OF CONVECTIVE ACTIVITY. THE FACT PW VALUES ARE
STILL FORECASTED TO BE ABOVE NORMAL...AND STORM MOTION SLOW...SOME
HEAVY DOWNPOURS WILL NOT BE OUT OF THE QUESTION MONDAY AFTERNOON.

ONCE THE COLD FRONT PASSES THROUGH EASTERN KY...DRY AIR WILL BEGIN
WORKING IN ALOFT AND EVENTUALLY MAKE ITS WAY DOWN TO THE
SURFACE...CUTTING OFF ALL PRECIP CHANCES ACROSS EASTERN KY BY
TUESDAY MORNING. THIS DRY AIR WILL BE ASSOCIATED WITH A HIGH
PRESSURE CENTERED OVER THE UPPER MISSISSIPPI VALLEY TUESDAY. IN
TERMS OF WEATHER IMPACTS...THIS WILL PROVIDE A MUCH NEEDED BREAK
FROM NOT ONLY THE PRECIPITATION CHANCES...BUT THE HOT AND HUMID
WEATHER THAT WE HAVE BEEN EXPERIENCING. COLDER AND DRIER CONTINENTAL
AIR WILL REST OVER THE OHIO RIVER VALLEY...WITH HIGH TEMPS ONLY
EXPECTED AROUND 80 DEGREES FOR TUESDAY THROUGH THURSDAY. WITH LOW
DEW POINTS IN PLACE...AND MOSTLY CLEAR SKIES...THE DIURNAL SHIFT
WILL BE QUITE LARGE...WITH OVERNIGHT LOWS DIPPING DOWN INTO THE
UPPER 50S ACROSS PORTIONS OF THE REGION.

FOR THE REMAINDER OF THE FORECAST PERIOD...A FEW SUBTLE SHORTWAVES
WILL TRY TO MAKE THEIR WAY TOWARDS THE OHIO RIVER VALLEY...NAMELY
FRIDAY INTO SATURDAY. HOWEVER WITH SUCH STRONG SUBSIDENCE IN
PLACE...LATEST MODEL RUNS ARE SHOWING ANY PRECIP CHANCES DYING OFF
BEFORE THEY REACH EASTERN KY. OVERALL IT LOOKS TO BE A GREAT SECOND
HALF OF THE WORKWEEK AND START TO THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 750 AM EDT SAT AUG 31 2013

SOME PATCHY FOG WILL AFFECT THE TAF SITES THROUGH 13Z. FOLLOWING
THIS...A THREAT OF THUNDERSTORMS WILL EXIST THROUGH THE DAY AND INTO
THE NIGHT AS A LOW PRESSURE AREA APPROACHES AND ACTIVATES OUR
CURRENT WARM AND MOIST AIR MASS. HAVE GONE WITH PREVAILING SHOWERS
AND STORMS AT THE SITES BY EARLY AFTERNOON. AFTER 00Z BACKED OFF TO
JUST A MENTION OF VCTS AS COVERAGE SHOULD BECOME MORE SCATTERED.
LATE NIGHT VISBY RESTRICTIONS WILL BE POSSIBLE AT LOCATIONS THAT SEE
RAIN TONIGHT...BUT HAVE LEFT THAT OUT OF THE TAFS FOR NOW. WINDS
THROUGH THE PERIOD...OUTSIDE OF ANY STORM...WILL BE LIGHT AND
VARIABLE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF
Hazardous weather outlook, Aug 31, 10:15 AM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT SAT AUG 31 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1015 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. STRONG
WIND GUSTS...LOCALLY HEAVY RAINFALL...AND SMALL HAIL MAY OCCUR WITH
THE STRONGER STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF/GEOGERIAN

In the hours before

Special weather statement, Aug 31, 10:42 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1042 AM EDT SAT AUG 31 2013

KYZ050>052-060-104-106-311515-
MENIFEE-MONTGOMERY-ROWAN-BATH-ELLIOTT-MORGAN-
1042 AM EDT SAT AUG 31 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1115 AM EDT SATURDAY MORNING...

   NORTHERN MENIFEE...
   EAST CENTRAL MONTGOMERY...
   NORTHERN MORGAN...
   SOUTHERN ROWAN...
   SOUTHEASTERN BATH AND
   ELLIOTT.

AT 1042 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRUIN TO SUDITH...OR ALONG A LINE EXTENDING FROM
GRAYSON LAKE STATE PARK TO FRENCHBURG...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SANDY HOOK
AROUND 1050 AM EDT...SCRANTON AROUND 1055 AM EDT...WRIGLEY AROUND
1100 AM EDT...ZAG AROUND 1105 AM EDT...WELLINGTON AROUND 1110 AM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:28 AM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Magoffin, Morgan, Wolfe47 min
Aug 31, 1:58 PM EDTAreal Flood AdvisoryJKLFleming, Rowan3 hr
Aug 31, 2:13 PM EDTFlash Flood WarningJKLElliott, Fleming, Morgan, Rowan4 hr
Aug 31, 2:26 PM EDTAreal Flood AdvisoryJKLFleming, Rowan2 hr
Aug 31, 3:03 PM EDTFlash Flood WarningJKLBath, Menifee6 hr
Aug 31, 3:46 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Wolfe6 hr
Aug 31, 4:30 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee6 hr
Aug 31, 5:54 PM EDTFlash Flood WarningJKLRockcastle6 hr
Aug 31, 5:57 PM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle6 hr
Aug 31, 6:03 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Rockcastle27 min
Aug 31, 6:20 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle, Wayne9 hr
Aug 31, 6:49 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Whitley41 min
Aug 31, 7:05 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley6 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.